Iowa, 2024

Damaging Wind in Iowa, June 15, 2024

June 15, 2024 · NWS OAX · 1 event in 1 county or zone

On the morning of the 15th, upper air analysis showed a shortwave trough centered over the High Plains. At the surface, a warm front draped across the Plains slowly lifted north throughout the day, eventually stalling out across eastern Nebraska and down into northwestern Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

On the morning of the 15th, upper air analysis showed a shortwave trough centered over the High Plains. At the surface, a warm front draped across the Plains slowly lifted north throughout the day, eventually stalling out across eastern Nebraska and down into northwestern Missouri. That afternoon, two areas of thunderstorm development was noted, one in northeast Kansas and another in northeast Nebraska. The thunderstorms in northeast Kansas quickly grew upscale into an MCS bringing strong winds and a brief spin-up tornado to southeast Nebraska and southwest Iowa. The thunderstorms in northeast Nebraska were tied to a lingering MCV, with the storm mode initially remaining as clustered supercells. This brought large hail and several tornadoes across northeast Nebraska before finally growing upscale into a second MCS and tracking east into west-central Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 15, 5:38 PM CST, 1 hour 40 minutes earlier. Its key messages:

  • Strong to severe thunderstorms will be possible this afternoon. All modes of severe weather will be possible from 4 pm through midnight, mainly along and south of a line from Columbus to Sioux City.
  • Very hot temperatures expected Sunday and Monday with afternoon heat index values reaching 95 to 102 each day.
  • Daily storm chances exist at least somewhere in our coverage area every day from Sunday night through next week, and especially north of Interstate 80. Each round of storms will have potential for some severe weather and locally heavy rain.
Area forecast discussion, Jun 15, 5:38 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
638 PM CDT Sat Jun 15 2024

.KEY MESSAGES...

- Strong to severe thunderstorms will be possible this
  afternoon. All modes of severe weather will be possible from 4
  pm through midnight, mainly along and south of a line from
  Columbus to Sioux City.

- Very hot temperatures expected Sunday and Monday with
  afternoon heat index values reaching 95 to 102 each day.

- Daily storm chances exist at least somewhere in our coverage
  area every day from Sunday night through next week, and
  especially north of Interstate 80. Each round of storms will
  have potential for some severe weather and locally heavy rain.

&&

.DISCUSSION...
Issued at 131 PM CDT Sat Jun 15 2024

Short Term (Today and Tomorrow)

Overnight, a decaying MCS pushed through the area bringing 0.50 to
0.75" of rainfall to much of the area. A chance of strong to severe
storms in eastern Nebraska and western Iowa will be present late
this afternoon into the evening as a shortwave feature pushes
through the area. Strong southerly flow has brought dewpoints into
the upper 60s for much of eastern NE early this afternoon. Satellite
imagery displays large breaks in cloud cover over eastern NE and
western IA with increasing destabilization across the area. Model
guidance is suggesting a branch of 2500-3500 J/kg of MLCAPE across
this area by the late afternoon.

The greatest uncertainty with this event is the timing and location
of convective initiation. A stalled out warm front is present across
northeast Kansas with slow northward movement. Meanwhile, a
vorticity maximum is also present in central NE progressing
northeastward. Little agreement is present among CAM guidance in
both the timing and location of initiation this afternoon. The most
likely case will be initiation in eastern NE during the 3 PM - 6 PM
timeframe. Marginal deep layer shear matched with a favorable low-
level shear profile should be sufficient for the development of a
few initial supercells with all hazards possible. Steep mid-level
lapse rates will lead to large hail being the primary hazard with
any developed supercell. A few brief tornadoes can't be ruled out as
hodographs display favorable low-level curvature. Upscale growth is
expected through the evening as storms push east into western Iowa.
Localized flash flooding concerns will also be present, hence the
issuance of a slight risk (level 2 out of 4) for excessive rainfall
by WPC.

Sunday afternoon will see sunny skies and the warmest temperatures
much of the area has seen so far this year. High temperatures in the
mid to upper 90s associated with dewpoints pushing near 70 will
bring heat index values of 97 to 102 through a majority of the
area. This remains just under heat advisory criteria. The newly
released HeatRisk product remains in the major category (level 3
of 4) across a majority of the area on Sunday. Southwesterly
wind gusts of 15 to 25 mph during the afternoon will help to
bring a little relief. However, the elevated heat risk should
bring extra precautions to those spending time outdoors
tomorrow. Stay hydrated, take frequent breaks in shade or air
conditioning, and reduce time in the sun.

Potential for strong to severe storms returns to the area Sunday
evening, primarily in the 9 pm to 1 am timeframe. This potential
is constrained north of a line from Columbus, NE to Onawa, IA
with severe potential increasing as you progress towards the
NE/SD border. This has a prompted a marginal risk (level 1 out
of 5) for severe weather from SPC with wind and hail the primary
hazards. This event is in response to a broad upper level
trough pushing into the northern Plains, bringing southwesterly
flow to the area. Localized flash flooding concerns will be
present as PWAT values frequently exceed 1.5 in. WPC has issued
a slight risk (level 2 out of 4) for excessive rainfall in
northeast Nebraska for Sunday.

Long Range (Monday through Friday)

Increased heat concerns continue into Monday. Current HeatRisk
guidance is placing portions of southeast NE and southwest IA in an
extreme (level 4 out of 4) HeatRisk category. Heat index values
remains in the 95 to 100 range. Once again, southerly afternoon
winds will be gusting in the 25 to 35 mph range. A marginal risk for
severe weather (level 1 out of 5) is present Monday along and north
of a line from Albion, NE to Norfolk, NE to Sioux City, IA. Storms
are expected to develop late in the day Monday along a front draped
from eastern SD into north-central NE.

High temperatures Tuesday through Thursday will remain primarily in
the 80s. Although the days will remain toasty, HeatRisk guidance
remains Minor to Moderate through this timeframe. Highs are expected
to rise back into the 90s by the end of the work week. Additional
severe weather chances are present daily through the rest of the
week as we remain in an active pattern. CSU machine learning
guidance continues to highlight an area for severe weather in
eastern Nebraska and western Iowa on Tuesday as a cold front is
expected to push through the area. WPC has also issued a slight risk
(level 2 out of 4) for excessive rainfall across the area on
Tuesday. Additional areas of interest continue primarily north of
Interstate 80 through the week. While there is still time work out
some of the finer details, it is fair to say there is a busy week of
weather ahead. Multiple rounds of rainfall may also bring additional
flooding concerns through the week.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 638 PM CDT Sat Jun 15 2024

Thunderstorms ongoing in the KOFK and KLNK vicinities will
continue east and could impact KOMA in the next hour or two.
Otherwise, winds will remain gusty from the south tonight with
LLWS at all three terminal locations.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...Wood
AVIATION...Mead
Hazardous weather outlook, Jun 15, 3:55 PM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
455 PM CDT Sat Jun 15 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
455 PM CDT Sat Jun 15 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

Severe thunderstorms developing across eastern Nebraska will move
east into western Iowa this evening. All modes of severe weather
are possible, including large hail, damaging winds, and an
isolated tornado or two. These hazards will be possible through
the 12 AM timeframe. Localized heavy and possibly flooding rains
could also occur which could lead to flash flooding if multiple
storms move over the same locations.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Hot temperatures in the mid to upper 90s are expected both Sunday
and Monday. Afternoon heat index values both days could range
from 98 to 103, leading to an elevated risk of heat illness.

Sunday evening through Monday evening will feature another chance
for strong storms mainly over northeast Nebraska.

And more storms are in the forecast Tuesday afternoon and night
as a frontal boundary moves into the region. These storms could
also be severe, along with potentially flooding rain.

The active weather pattern remains in the area with a daily
chance for storms from Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed for some areas late this
afternoon through the evening. Storm Spotters are encouraged to
relay reports of hail if it is half an inch in diameter or larger

In the hours before

Local storm report, Jun 15, 6:18 PM CST, 1 hour before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
718 PM CDT Sat Jun 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     Tornado          7 NNE Clarkson          41.82N 97.09W
06/15/2024                   Stanton            NE   Trained Spotter

&&

mw
Local storm report, Jun 15, 6:22 PM CST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
722 PM CDT Sat Jun 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     Tornado          3 W Pender              42.12N 96.77W
06/15/2024                   Thurston           NE   Law Enforcement

&&

mw
Local storm report, Jun 15, 6:31 PM CST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
731 PM CDT Sat Jun 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     Tornado          8 N Howells             41.84N 97.02W
06/15/2024                   Stanton            NE   Public

&&

mw
Local storm report, Jun 15, 6:44 PM CST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
744 PM CDT Sat Jun 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     Tstm Wnd Gst     3 SW Nemaha             40.31N 95.73W
06/15/2024  M69 MPH          Nemaha             NE   Public

&&

mw
Local storm report, Jun 15, 6:56 PM CST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
756 PM CDT Sat Jun 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     Tstm Wnd Gst     6 ESE Cedar Creek       41.00N 96.01W
06/15/2024  M64 MPH          Cass               NE   Public

            Personal weather station measured gust.

&&

mw
Local storm report, Jun 15, 6:57 PM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
757 PM CDT Sat Jun 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     Tstm Wnd Gst     Louisville              41.00N 96.16W
06/15/2024  M58 MPH          Cass               NE   Public

            Public weather station measured gust.

&&

mw

The radar

The Omaha radar (KOAX), 111 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Page

When
June 15, 7:18 PM CST
Where
Page County, 4 mi SE of Essex
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.789, -95.246

The office received a public report of tree limbs blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198333.